Ask a doctor

What to Do About Droopy Eyelids After Botox?

I had Botox injection about 7 weeks ago to eliminate frown lines and wrinkles from my forehead. Now I am suffering from severe eyelid drooping. I had Botox once before a few years ago and nothing like this happened. I look like a monster. What can I do to bring my eyelids back to normal?

Doctor Answers 5

Droopy Eyelids After Botox...

You are experiencing a rare, but known, complication of Botox -- the good news is that this is likely NOT permanent and will improve...

A droopy UPPER eyelid may occur if the Botox is injected too close to your eyelid-elevating muscle, the levator palpebra superioris. In such a scenario, the Botox will diffuse inadvertently onto the levator muscle and cause an eyelid droop. Again, a lower dose typically diffuses onto the levator muscle and so the other good news is that the eyelid droop will typically NOT last as long as the full Botox duration of 3-4 months, and may in fact resolve in less than a month -- the likely case in your situation. Note however, if the eyelid droop occurs shortly after injection (i.e. within 3-4 days), then your eyelid levator muscle likely received a significant dose of Botox and your eyelid droop may not resolve for 1-2 months...

On a side note, you may have an increased risk of eye-LID drooping if you have a weakened upper eyelid muscle for neurological reasons, or a deeply set eye-BROW that would be more prone to drooping and result in skin gathering over the eyelid making the eyelid appear like it was drooping. During your consultation, your injecting physician should rule out both of these scenarios to ensure you are an appropriate candidate for Botox... 

A droopy upper eye-LID due to Botox can be treated with Apraclonidine (aka Iopidine) eye-drops which can provide a small (2mm) improvement -- Apraclonidine 0.5, 1-2 drops, 3 times per day. Make sure you put in one drop at a time, tilt your head back, and close your eyes to make sure none of the eye-drop leaks out. Be sure your prescribing physician discusses all the potential side-effects of the drops, such as "adrenaline-like" symptoms like anxiety or heart pounding; you may also experience eye irritation, eye dryness, and eye pain, amongst other symptoms. If these symptoms occur, you will likely need to take some lubricating eye drops, lower the dose, switch the eye-drops, or stop the drops altogether...

When it comes to Botox, I would recommend seeking the services of an experienced physician injector.

I think the key with Botox lies in truly understanding the anatomy of the injected area, and more importantly the variability in the anatomy between patients -- for brows, the forehead, and anywhere else you plan on receiving a Botox injection. This includes having a firm understanding of the origin, insertion, and action of each muscle that will be injected, the thickness of each muscle targeted, how deep beneath the skin the actual muscle resides, and the patient variability therein. As an aesthetic-trained plastic surgeon, I am intrinsically biased since I operate in the area for browlifts and facelifts, and have a unique perspective to the muscle anatomy since I commonly dissect under the skin, see the actual muscles themselves, and learn "first-hand" the incredible variability between patients -- live, "on the OR table" -- as opposed to via lectures or a cadaver dissection. For me, this helps guide where to inject and where not to. However, with that said, I know many non-aesthetic trained plastic surgeons and other physicians who know the anatomy well despite not operating in that area, and get good results.

Good luck.

Dr Markarian

Let's be sure of what it is

Although eyelid droop can occur after injection of Botox into the glabellar region it is not necessarily the problem. Unless the injector is completely unskilled it's uncommon to get droop of both lids. With that said it is possible and the only thing that will help is possibly lopidine and time.

However, often "when all you have is a hammer all the world's a nail." Meaning that perhaps you need surgery instead of . If there are significant forehead wrinkles this is often a sign of continuous firing of the frontalis muscle (the one that lifts the brows). Botoxing this muscle will then cause brow droop and thus lid issues as well.

So make sure your plastic surgeon understands it you are a candidate for Botox or not.

Botox and eye drooping

Some botox might be injected to the outer eyebrows and to the area above the nose and between the eyebrows (if there still is activity in those muscles) as these muscle groups pull down the forehead so Botox has a lifting action on them and in turn this may help raise the forehead and eyelids as well. Also there is a prescription eye drop that you can get from your doctor that can help lift the upper eyelids a couple of millimeters. The drooping may resolve in another few weeks, but may take another two or three months to fully resolve on its own.

Ronald Shelton, MD
Manhattan Dermatologic Surgeon
5.0 out of 5 stars 33 reviews

Eyelid droop after botox

This is one of the unwanted side effects but it will go away with time. Usually after 2 weeks time it will subside. If it is really bothersome, I would talk to the plastic surgeon you used for the injection and have him or her prescribe eye drops which can temporarily help elevate the eyelid. You will have to use the drop intermittently until the botox is gone from the muscle that raised the eyelid.

Good luck.

Farbod Esmailian, MD
Orange County Plastic Surgeon
5.0 out of 5 stars 59 reviews

Eyedrops and Tincture of Time

Rest assured your eyelids will return to normal. It might take two weeks or it might be three months but like the South, they will rise again.

What happened is that the Botox inadvertantly drifted onto the Levator Palpebrae muscles. These are the muslces which lift your eyelids. This paralysis has affected your ability to raise your eyelid. The affect will exist depending on how much Botox reached those muscles and the strength of the Botox injected.

In the meantime, an antidote exists in a drug called apraclinidine ( Iopidine). These are eyedrops which causes Mueller's muscles to contract temporarily lilfting the upper eyelid. Instill one or two drops into the eygalach. You might need to repeat this four times a day as the affect is rather short-lived.

If this drug does not work, or you are one of the fairly numerous people who develop an allergy to it, Neo-Synephrine ( phenylephrine) can be tried. Make sure you do not have glaucoma, cardiac arrhythmias, or hypertension.

Naphazoline ( Naphcon) is another choice.

I hope this helps and again, realize this problem is only temporary.

`

Arnold R. Oppenheim, MD
Virginia Beach Dermatologist
4.5 out of 5 stars 13 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.